Confessions of a Quackbuster

This blog deals with healthcare consumer protection, and is therefore about quackery, healthfraud, chiropractic, and other forms of so-Called "Alternative" Medicine (sCAM).

Monday, May 16, 2005

Beware: Harmful Effects of Herbs

Using Complementary and Alternative Techniques

- Beware: Harmful Effects of Herbs


Charlotte Eliopoulos RNC, Ph.D

A national survey on the trends in the use of alternative medicine reported in the Journal of the American Medical Association (Eisenberg et al, 1998) revealed that Americans have increased their use of herbs by 380% between 1990 and 1997 and that they spend over $5 billion annually for these products. Many consumers are able to rattle off the list of herbs beneficial for a specific ailment, often being more knowledgeable than their health care providers. Swallowing a garden variety of herbs has become as commonplace as taking a daily vitamin for many people.

Unfortunately, consumers often use herbs without an awareness of potential adverse effects and interactions. They erroneously believe that because herbs are plants and natural products, there are harmless. They may overlook the reality that herbs can have potentially harmful effects or interactions. In fact, the survey cited earlier found that one in five persons who used herbal remedies mixed them with prescription drugs with which they could have serious adverse effects. Let's consider some of these effects for popular herbs being used at this time:

Prolonged bleeding time. Some herbs have an anticoagulant effect. These include chamomile, feverfew, garlic, ginger, ginkgo biloba, ginseng, and red clover. When taken with an anticoagulant, the risk of hemorrhage and stroke rise.

Altered blood pressure. Hawthorn can be effective as a natural antihypertensive but, in some individuals or when combined with a prescription anthypertensive, can cause dramatic drops in blood pressure. This can lead to falls and other serious problems. Blood pressure can become elevated from the regular use of ephedra, ginseng, licorice, and St. John's wort.

Sedation. Sedation that can lead to dizziness and falls can occur when taking chamomile, goldenseal, hops, kava kava, and valerian.

GI upset. Some herbs cause stomach upset, including alfalfa, cascara sagrada, echinacea, garlic, ginkgo biloba, rhubarb, and St. John's wort. (Often, taking them on a full stomach can minimize this symptom.)

Diarrhea. Some herbs contain components that are harsh to the intestines, leading to diarrhea; these include cascara sagrada, cayenne, daffodil, eucalytus, green tea, and soybean.

Seizures. Gingko biloba has the potential to reduce the seizure threshold and the effectiveness of anticonvulsants, which creates a significant risk to persons with seizure disorders.

Arrhythmias. Hawthorn, senna, and aloe, taken internally, can cause arrhythmias and potentiate the effects of cardiac glycosides.

Hypokalemia. When combined with thiazide diuretics, cascara sagrada can increase potassium loss. Aloe (internally) can cause hypokalemia when taken with corticosteroids. Long term use of licorice and parsley also can lead to hypokalemia.

Liver damage. The long term use of some herbs can damage the liver; these herbs include chaparral, comfrey, germander, and uva-ursi.

Photosensitivity. Sensitivity to sunlight can result from the use of St. John's wort.

This just begins to scratch the surface of some of the risks associated with herbs. The insights into these risks grows daily. Unfortunately, herbal products are not regulated by the Food and Drug Administration. (The FDA does prohibit manufacturers and distributors of herbal supplements from making unproven claims, however.)

Herbal products do have benefit for use with residents of long-term care facilities. They can provide natural means to address some health conditions and often carry less risks than many of the prescription drugs commonly used with this population. But, they must be used knowledgeably and cautiously. Some suggestions for facilitating the safe use of herbs includes the following:

Gather information

Be as knowledgeable about herbs as you are about the medications you administer. When suggesting to a physician that an herb be tried instead of initiating a prescription drug, or when administering an herb that has been ordered, do some research and know the precautions and interactions associated with the herbs. Your pharmacist may be able to provide you with some guidance. Books such as

  • The American Botanical Council's Complete German Commission E Monographs: Therapeutic Guide to Herbal Medicines and the PDR for Herbal Medicines (Medical Economics Company) are useful references to include in your resource library.

  • The FDA's website posts recent warnings on herbal products at www.vmcfsan.fda.gov/~dms/aems.html

  • Other useful websites include Consumer Labs at www.consumerlabs.com

  • the American Botanical Council at www.herbs.org

  • and HerbNet at www.herbnet.com

If your facility is using herbs frequently and your facility hasn't already done so, ask your pharmacist to develop an herbal formulary for in-house use.

Assess

Ask all newly admitted residents about their use of herbal products prior to admission. You may find that some symptoms could be related to the discontinuation of herbs that were used long-term in the community. For example, a resident may experience an elevation in blood pressure after admission because he or she has stopped taking a daily dose of hawthorn that had been used long-term . Also, by asking about herbal use as part of the intake assessment, you may discover that the resident has brought in a supply of herbs that he or she intends to use without staff knowledge.

Educate

Counsel and teach residents and their families about the safe use of herbs. As your employees are consumers also, inservice education on topics related to safe use of herbs could benefit their health, also.

References

Eisenberg DM, Davis RB, EtEner SL, et al. Trends in Alternative Medicine Use in the United States, 1990-1997: Results of a follow-up national survey. Journal of the American Medical Association; 280: 1569-1575.







(there's more....)

Links to this post:

Create a Link

<< Home